Alert archive / South Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 68, NWS Columbia, SC

June 15, 2000Newberry County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 15, 2000, 4:33 PM EDT for Newberry County, South Carolina. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 15, 2000, 4:33 PM EDT (20:33 UTC)
Expired
Jun 15, 2000, 5:00 PM EDT
In force
27 min
Issued by
NWS Columbia, SC
Area
Whole counties

County Newberry County, SC

The radar

The Columbia radar (KCAE), 58 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 4:50 PM EDTThunderstorm Wind 50 EWhitmire, SCSheriff reported trees downed in Whitmire.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.6 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2000-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1432 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2000-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1432 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
751 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

542 
WUUS52 KCAE 152034
SVRCAE
SCC071-152100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
433 PM EDT THU JUN 15 2000

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NEWBERRY COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 500 PM EDT.

* AT 429 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES EAST OF WHITMIRE...OR ABOUT 15        
  MILES NORTHEAST OF NEWBERRY.

* THIS THUNDERSTORM WILL MOVE NORTHEAST AT 10 MPH...AND WILL         
  REMAIN IN RURAL NEWBERRY COUNTY.

THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS.

REPORT ANY HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF
OR TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN COLUMBIA.

CDL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:10 PM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 15, 3:10 PM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA, SC
310 PM EDT THU JUN 15 2000

ETA BRINGING IN VORT FROM THE GULF TONIGHT...LOOKING AT H2O VAPOR
WITH RUC OVERLAY...LOOKS LIKE VORT IS GETTING MORE ORGANIZED. LOCAL
ETA POP SCHEMES GIVE 90 PERCENT OVERNIGHT. FEEL COMFORTABLE WITH
THIS BUT WILL GO CHANCE. THINK S/W WILL SLIDE TO THE NORTH WITH TROF
HANGING BACK OVR MIDLANDS. WEAK VORTS WILL PASS THROUGH THE AREA
THROUGH SAT. LOOKS LIKE RIDGE WILL BUILD IN ENUF ON SUN TO KEEP LESS
MOISTURE FLOW INTO THE REGION. FRONT WILL SLOWLY APPROACH THE AREA
BY MON AND TUES. WILL INTRODUCE CHANCE OF RAIN DURING THIS TIME.

WILL PUT IN 50 POPS FOR NRN COUNTIES FOR TONIGHT.

FCSTID = 17
CAE   73  92  72  94 /  40  20  20  20
AGS   71  93  71  94 /  40  20  20  20
SSC   73  91  73  94 /  40  20  20  20
OGB   73  93  73  93 /  40  20  20  20

.CAE...
GA...NONE.
SC...NONE.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 4:40 PM EDTSevere Thunderstorm WarningCAEFairfield35 min
Jun 15, 6:06 PM EDTSevere Thunderstorm WarningCAECalhoun24 min
Jun 15, 7:57 PM EDTSevere Thunderstorm WarningCAELancaster33 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.